From California, USA:
I'm 17 years old and I was diagnosed with type 1 diabetes about three months ago. We found out because I had an infection that was not going away. I also was extremely thirsty and was going to bathroom about every 20 minutes. My family doctor had some blood tests done. Then, he called and told my parents to take me to the hospital immediately. I was hospitalized for several days. When I entered the hospital, my blood sugar was about 460 mg/dl [25.6 mmol/L]. My A1c was 9.0.
I was on NovoLog and Lantus for about a month and a half. My blood sugar levels started to decrease slowly and so did my insulin intake. The doctors said that I had started my honeymoon phase. Now, I have been completely off insulin for about a month and a half. My average blood sugar is about 110 mg/dl [6.1 mmol/L]. However, the doctors said not to take insulin unless it was constantly in the 200s mg/dl [over 11.1 mmol/L] or entered the 300s mg/dl [over 16.7 mmol/L]. I have had several spikes in the 200s mg/dl [between 11.1 and 16.7 mmol/L] within the last month. I am on a pretty healthy diet but I have noticed that when I eat junk food, my blood sugar will be about 175 mg/dl [9.8 mmol/L] three hours after the food. The doctor said to keep monitoring my blood sugar and see what happens. He told me that it is very rare to go off insulin completely. I feel very confused. I am wondering what is going on? Am I still in my honeymoon? Was the high blood sugar caused by my infection? Do I still have type 1 diabetes?
With the symptoms you describe AND the HbA1c of 9% when you were diagnosed, I have no doubt that you have diabetes mellitus. I would presume that this is typical autoimmune-mediated type 1 diabetes, given your age, but it might be helpful to know if your doctor assessed your blood for any anti-pancreas antibodies such as GAD-65, ICA-512 (IA2/TK), or anti-insulin antibodies.
The term "diabetes honeymoon" typically refers to a phenomenon that occurs in type 1 diabetes whereby, after the individual has received insulin for a few weeks, there is a significant improvement in blood glucose levels and, often, supplemental doses of insulin can be decreased. The exact mechanism and process of why the diabetes honeymoon occurs is not super well delineated; many clinicians tend to think of the pancreas getting a little "rest" while large doses of supplemental insulin have been given thus allowing the pancreas to get a "second wind." It is indeed rare in my experience that patients can come completely off insulin during the diabetes honeymoon. Furthermore, there is some evidence to suggest it may not be wise to come completely off insulin because during the honeymoon because the remaining, functioning insulin-producing cells of the pancreas are working hard to provide all the needed background and meal-time insulin. Nevertheless, by eating carefully and making excellent food choices and keeping activity/exercise up, the glucose levels can stay in check. However, allowing the pancreas to do "all the work now" may set up a process that causes the autoimmune process (that led to the diabetes in the first place) to get really revved up thus causing those insulin-producing cells to stop producing insulin sooner.
Your doctor started you on an insulin plan that tries to mimic the normal pancreas' insulin producing pattern: that of a background, always present, degree of insulin ("basal insulin") as provided by the long-acting Lantus insulin and then additional "spikes" of rapid-acting insulin, as provided by the NovoLog insulin, to impact the "spike" of calories that raise glucose when you eat. I presume that the stoppage of insulin was a decision made by your diabetes specialist and if so, it must have been made after weighing the potential risk versus benefit of doing so. Perhaps you were having lots of episodes of worrisome hypoglycemia (low blood glucose). Nevertheless, I am a little surprised to have read from you that a diabetes specialist would have had you stop insulin and only restart if you were in the 200s mg/dl [over 11.1 mmol/L] or 300s mg/dl [over 16.7 mmol/L], especially for a late teen!
I think you are still in your diabetes honeymoon - for now - but that the spiking values when you eat "junk food" show that the honeymoon may be on the verge of ending and that will likely lead to very high and difficult to control glucose levels perhaps even with rapid onset of ketone formation which can lead to serious diabetic ketoacidosis ("DKA"). I believe that the prior infection when you were diagnosed did not "cause" the higher glucoses, but rather set up the scenario that allowed your diabetes mellitus to become unveiled. Extra stresses on the body, like an infection, leads to changes in your body's metabolic requirements for energy use and, therefore, insulin needs. Since your body had limited capacity to produce any "extra" insulin at the time of your diagnosis, the glucose levels increased. The HbA1c value of 9% was very high and indicates that your glucose levels were high for several, several weeks prior to your infection.
I'd suggest that you be better about your meal and snack choices and talk with your own Diabetes Team about getting back on some insulin - at least some basal Lantus insulin, and work to incorporate a balanced meal plan with activity.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.